Tornadoes · United States · Illinois · 2006
F0 tornado, Taylorville to Stonington, Illinois, April 16, 2006
From Taylorville to Stonington, this F0 tornado ran 0.1 miles across Christian County on April 16, 2006, touching down at 3:07 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 16, 2006
- Touchdown
- 3:07 PM CDT (20:07 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Christian County
- Touchdown point
- 39.580, -89.130
- Lift-off point
- 39.580, -89.130
- Record number
- 392
What the Weather Service recorded
A tornado briefly touched down in a field. No injuries or damage were reported.
A tornado briefly touched down in a field. No injuries or damage were reported.
A tornado briefly touched down in a field. No injuries or damage were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Apr 16, 12:11 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 16, 12:11 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1211 PM CDT SUN APR 16 2006 .DISCUSSION... ONGOING SEVERE WEATHER MAIN CONCERN. ALREADY SPINNING UP FOR TOR WATCH 193...SO WILL KEEP THIS SHORT. SHORT TERM...THIS AFTERNOON AND TONIGHT... SIGNIFICANT SHORTWAVE AND UPPER H5 TROUGH TO MOVE ACROSS THE CWA THIS AFTERNOON AND EVENING. SPC HAS INCREASED THE DAY ONE TOR GRAPHIC TO 15% IN RESPONSE TO SHEAR PROFILES AND DESTABILIZATION TAKING PLACE ACROSS THE C IL. RUC AND ETA 12 INDICATE STORMS ERUPTING EARLY THIS AFTERNOON AND CONTINUING THROUGH LATE EVENING. SEVERAL LINES OF STORMS ARE EXPECTED...WITH ROTATING SUPERCELLS LIKELY WITH POSSIBLE STRONG TORNADOES. SPC MESOANALYSIS PAGE IS INDICATING THE BEST CHANCES FOR SEVERE WEATHER SOUTHWEST OF A LINE FROM PEORIA TO EFFINGHAM...ESPECIALLY IN THE SPRINGFIELD AND JACKSONVILLE AREA EARLIER THIS AFTERNOON. AS THE SURFACE LOW PROGRESSES INTO C IL BY 00Z... WE WILL SEE THE CHANCES FOR SEVERE WEATHER EXPAND EASTWARD INTO THE BLOOMINGTON...CHAMPAIGN AND DANVILLE AREAS. THE SEVERE STORMS WILL LAST UNTIL 10 PM IN OUR EASTERN AREAS...BUT SHOULD WEAKEN CONSIDERABLY AFTER MIDNIGHT...WHEN THE LOW WILL BE INTO INDIANA...AND OUR AIRMASS WILL BEGIN TO DRY AND COOL AND ALL LEVELS. KEPT THE SEVERE THUNDERSTORM WORDING IN THE GRIDS UNTIL MIDNIGHT...BUT MAY BE ABLE TO CLEAR THE SEVERE THREAT FROM THE ILLINOIS RIVER AREA BY EARLY THIS EVENING. LONG TERM...MONDAY THROUGH SATURDAY... HIGH PRESSURE WILL PUSH SOUTHWARD FROM THE WESTERN GREAT LAKES ON MONDAY...ALLOWING FOR PRECIP TO MOVE SOUTH OF OUR CWA. THE TIMING APPEARS TO BE A LITTLE SLOWER THAN YESTERDAYS MODELS...AND I PULLED PRECIP FROM TUESDAY AFTERNOON...AND LOWERED THE CHANCES TUESDAY EVENING. IT APPEARS THE PRE FRONTAL PRECIP WILL REACH OUR W CWA BETWEEN MIDNIGHT AND 6 AM ON WEDNESDAY. THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY EVENING...AS THE FRONT SHEARS OUT AND SLOWS DOWN. THE LONG WAVE TROUGH WILL LINGER TO OUR NW OVER THE SD/IA BORDER UNTIL THURSDAY...SO I KEPT SLIGHT CHC POPS IN PRIMARILY THE NORTHERN PORTION OF OUR CWA THROUGH FRIDAY. THE LOW WILL LINGER IN THE CENTRAL EAST COAST OVER THE WEEKEND...WITH A TROUGH EXTENDING TOWARD IL. HOWEVER...DRY CONDITIONS ARE EXPECTED TO PREVAIL AS THE SURFACE RIDGE PROVIDES ENOUGH DRY AIR IN ILLINOIS. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHIMON
Hazardous weather outlook, Apr 16, 11:43 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1143 AM CDT SUN APR 16 2006 ILZ027>031-036>038-040>044-047>054-061-171200- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CASS-MENARD-SCOTT-MORGAN- SANGAMON-CHRISTIAN-MACON-MOULTRIE-SHELBY- 1143 AM CDT SUN APR 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A STRONG UPPER LEVEL LOW PRESSURE IN CENTRAL IOWA WILL MOVE SOUTHEAST THIS AFTERNOON...ALONG A WARM FRONT EXTENDING ACROSS CENTRAL ILLINOIS. THE LOW WILL COMBINE WITH WARM MOIST AIR SOUTH OF THE FRONT...TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT. TORNADOES ARE POSSIBLE ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND EARLY EVENING. LARGE HAIL OVER GOLFBALL SIZE...AND DAMAGING WINDS OVER 70 MPH...ARE LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER SYSTEM WILL MOVE INTO THE AREA TUESDAY NIGHT AND WEDNESDAY...LEADING TO THE POSSIBILITY OF MORE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THROUGH ABOUT 8 PM. ILZ045-046-055>057-062-063-066>068-071>073-171200- CHAMPAIGN-VERMILION-DOUGLAS-COLES-EDGAR-CUMBERLAND-CLARK- EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE- 1143 AM CDT SUN APR 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS IN PLACE THIS AFTERNOON AND TONIGHT. A STRONG UPPER LEVEL LOW PRESSURE IN CENTRAL IOWA WILL MOVE SOUTHEAST THIS AFTERNOON...ALONG A WARM FRONT EXTENDING ACROSS CENTRAL ILLINOIS. THE LOW WILL COMBINE WITH WARM MOIST AIR SOUTH OF THE FRONT...TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT. TORNADOES ARE POSSIBLE ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS LATER THIS AFTERNOON AND EVENING. LARGE HAIL OVER GOLFBALL SIZE...AND DAMAGING WINDS OVER 70 MPH...ARE LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER SYSTEM WILL MOVE INTO THE AREA TUESDAY NIGHT AND WEDNESDAY...LEADING TO THE POSSIBILITY OF MORE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY...PRIMARILY BETWEEN 2 PM AND 10 PM. GEELHART
In the hours before
Local storm report, Apr 16, 2:16 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
216 PM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL 6 SW MOUNT PULASKI 39.95N 89.36W
04/16/2006 M1.00 INCH LOGAN IL CO-OP OBSERVER
1 INCH HAIL REPORTED 1/2 MILE WEST OF LAKE FORK ROAD.
&&
GEELHARTLocal storm report, Apr 16, 2:25 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
225 PM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL DANVERS 40.53N 89.17W
04/16/2006 E1.00 INCH MCLEAN IL CO-OP OBSERVER
COOP OBSERVER REPORTED 1 INCH HAIL NEAR DANVERS.
0221 PM HAIL STANFORD 40.43N 89.22W
04/16/2006 E1.75 INCH MCLEAN IL EMERGENCY MNGR
AT INTERSECTION OF ILLINOIS 9 AND RT 122 NEAR STANFORD
GOLF BALL SIZE HAIL WAS REPORTED.
0221 PM HAIL STANFORD 40.43N 89.22W
04/16/2006 E1.75 INCH MCLEAN IL EMERGENCY MNGR
AT INTERSECTION OF ILLINOIS 9 AND RT 122 NEAR STANFORD
GOLF BALL SIZE HAIL WAS REPORTED.
&&
OUSLEYLocal storm report, Apr 16, 2:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
231 PM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL CORNLAND 39.94N 89.41W
04/16/2006 E1.00 INCH LOGAN IL TRAINED SPOTTER
ONE INCH HAIL AND ESTIMATED 60 MPH WIND REPORTED.
0220 PM HAIL 2 W NORMAL 40.52N 89.04W
04/16/2006 E1.00 INCH MCLEAN IL TRAINED SPOTTER
&&
OUSLEYLocal storm report, Apr 16, 2:38 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
238 PM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL CARLOCK 40.58N 89.13W
04/16/2006 E1.75 INCH MCLEAN IL TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED NEAR CARLOCK.
&&
OUSLEYLocal storm report, Apr 16, 2:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
244 PM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL NORMAL 40.52N 89.00W
04/16/2006 E3.00 INCH MCLEAN IL PUBLIC
3 INCH HAIL REPORTED AT MAIN STREET AND RAAB.
&&
OUSLEYLocal storm report, Apr 16, 2:49 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
249 PM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND GST WARRENSBURG 39.93N 89.06W
04/16/2006 E60 MPH MACON IL EMERGENCY MNGR
&&
OUSLEYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
8.1 hours before the tornado, 78 km from the path. April 16, 2006.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -218 J/kg
- Surface CAPE
- 480 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 4.5 K/km
Lincoln, IL (KILX), 00:00Z
3.9 hours after it, 78 km from the path. April 17, 2006.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 2031 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.2
- 0-3 km lapse rate
- 7.7 K/km
The surface observations
Taylorville (TAZ), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 66 km away, was scanning. The volume nearest the touchdown began at 20:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 16, 2006
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 16 | 2:35 PM CDT | F1 | Macon, IL | 1.0 | 100 | |||
| April 16 | 2:53 PM CDT | F0 | Christian, IL | 0.1 | 30 | |||
| April 16 | 3:05 PM CDT | F0 | Christian, IL | 0.1 | 30 | |||
| April 16 | 4:57 PM CDT | F0 | Ford, IL | 0.5 | 40 | $10,000 | ||
| April 16 | 5:09 PM CDT | F2 | Effingham, IL | 4.0 | 200 | |||
| April 16 | 5:15 PM CDT | F1 | Coles, IL | 5.0 | 150 | |||
| April 16 | 5:18 PM CDT | F2 | Jasper, IL | 1.5 | 150 | |||
| April 16 | 5:25 PM CDT | F0 | Coles, IL | 1.0 | 50 | |||
| April 16 | 5:41 PM CDT | F0 | Iroquois, IL | 0.5 | 25 | |||
| April 16 | 6:09 PM CDT | F0 | Crawford, IL | 0.1 | 30 | |||
| April 16 | 6:20 PM CDT | F0 | Iroquois, IL | 0.5 | 25 | |||
| April 16 | 6:56 PM CDT | F0 | Iroquois, IL | 0.5 | 25 | |||
| April 16 | 7:06 PM CDT | F1 | Crawford, IL | 0.1 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.